Arizona, 2014Flash Flood and Hail in Arizona, July 26 to 27, 2014
July 26 to 27, 2014 · NWS TWC · 5 events in 4 counties and zones
High pressure remained over New Mexico with adequate moisture across southeast Arizona in east to southeast flow. Thunderstorms moved west and northwest across southeast Arizona producing damaging winds and flash flooding from the evening hours of the the 26th into the early morning hour of the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure remained over New Mexico with adequate moisture across southeast Arizona in east to southeast flow. Thunderstorms moved west and northwest across southeast Arizona producing damaging winds and flash flooding from the evening hours of the the 26th into the early morning hour of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 2:35 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 26 2014
.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT. WE WILL CONTINUE TO HAVE ENOUGH MOISTURE FOR SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK.
SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.
&&
.DISCUSSION...SOLID DEVELOPMENT IN THE SOUTHERN WHITE MOUNTAINS
INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE
COUNTIES...OTHERWISE STORMS ARE SLOW TO DEVELOP WITH OVERALL
COVERAGE AND INTENSITY STRUGGLING. 12Z SOUNDING HAD DECENT MOISTURE
AT 1.37 INCHES. RIGHT AT THE MOMENT WE CONTINUE TO RELY ON CONTINUED
RECYCLE OF SURGE MOISTURE WITH MODEST LOW LEVEL REINFORCEMENT. MID
LEVELS HOWEVER SHOWING SOME DRYING TRENDS WITH PRECIPITABLE WATER
VALUES UNDER 1 INCH IMMEDIATELY UPSTREAM EAST AND SOUTHEAST AS PER
BLENDED TOTAL PRECIPITABLE WATER AND GOES WATER VAPOR TRENDS.
FAVORABLE TEMPERATURE PROFILE INCLUDING -7 AT H5 FROM EARLIER MAY BE
SEEING A DEGREE OR TWO OF WARMING WITH FLUCTUATION OF THE SOUTHWEST
QUADRANT OF THE HIGH STRENGTHENING OVER THE NEXT 6 HOURS. WE SHOULD
STILL MANAGE TO COOK UP LATE DEVELOPING ACTIVITY THROUGH PORTIONS OF
SANTA CRUZ AND COCHISE COUNTY TO GO WITH THE WHITE MOUNTAIN
STORMS...BUT AREAS FURTHER WEST AND NORTH WILL HAVE TO RELY ON
OUTFLOWS AND THINGS AREN'T EXPECTED TO GET NEARLY AS ORGANIZED
TODAY. WITH SOME UNTAPPED ELEVATED CONVECTIVE POTENTIAL...KEEP AN
EYE OUT FOR LATE EVENING ACTIVITY TRIGGERED BY OUTFLOWS.
WE FINALLY BRING THE EASTERLY IMPULSE CURRENTLY NEAR THE BIG BEND
AREA OF TEXAS INTO SOUTHEAST ARIZONA TOMORROW. THAT SHOULD HELP COOK
UP A BUSY AFTERNOON AND EVENING SUNDAY.
ECMWF HAS A SECONDARY HIGH CONSOLIDATION OVER SOUTHWEST PORTIONS OF
THE STATE BY TUESDAY AND WEDNESDAY. THIS WOULD TEND TO TAMP DOWN
THUNDERSTORMS A BIT AND CONFINE THEM TO MAINLY SE PORTIONS OF THE
STATE WHILE HEATING THINGS UP A FEW DEGREES.
&&
.AVIATION...VALID THRU 27/21Z.
ENOUGH MOISTURE FOR ISOLD/SCT -TSRA/ -SHRA THIS AFTERNOON THRU
TONIGHT. EXPECT MVFR VISIBILITIES WITH +TSRA AS WELL AS POTENTIAL
WIND GUSTS TO NEAR 40-45 KTS. CLOUD DECKS GENERALLY AT 8-15K FT AGL
THIS AFTERNOON THRU TONIGHT E OF KTUS...SPREADING WEST OVERNIGHT
WITH PARTIAL CLEARING LATE. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS INTO AT LEAST THE MIDDLE OF THE UPCOMING WEEK. MUCH OF
THIS ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS.
EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR THE STRONGER STORMS.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/BROST
In the hours before
Special weather statement, Jul 26, 4:39 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SAT JUL 26 2014
AZZ509-510-270030-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
439 PM MST SAT JUL 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 530 PM MST...
AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SEVERAL STRONG THUNDERSTORMS WERE LOCATED SOUTHWEST AND
SOUTHEAST OF ROSE PEAK IN NORTHERN GREENLEE COUNTY AND ALSO EAST OF
THE CLIFTON AND GUTHRIE AREA. THESE STORMS WERE MOVING SOUTHWEST AT
AROUND 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DIME TO PENNY SIZE HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...MORENCI...CLIFTON AND GUTHRIE.
LAT...LON 3275 10906 3263 10934 3330 10979 3352 10921
3326 10905
TIME...MOT...LOC 2334Z 046DEG 8KT 3325 10919
MOLLEREEvent by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Greenlee
- When
- July 26, 6:03 PM MST
- Where
- Greenlee County, 5.96 mi SW of Guthrie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 32.880, -109.310
A thunderstorm wind gust of 58 mph was measured at the Guthrie RAWS.
Thunderstorm Wind, Graham
- When
- July 26, 6:55 PM MST to 6:58 PM MST
- Where
- Graham County, 0.86 mi N of Pima to 0.9 mi NW of Pima
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.892, -109.822
Thunderstorms wind gusts damaged a railroad arm in Pima and downed two trees that in turn, fell on and damaged a fence.
Hail, Cochise
- When
- July 26, 10:55 PM MST
- Where
- Cochise County, 0.69 mi N of St David
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.910, -110.220
Thunderstorm Wind, Santa Cruz
- When
- July 26, 11:47 PM MST
- Where
- Santa Cruz County, 3.63 mi NW of Nogales
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 31.390, -110.970
Thunderstorm wind gusts downed two utility poles in Nogales.
Flash Flood, Santa Cruz
- When
- July 27, 1:30 AM MST to 2:30 AM MST
- Where
- Santa Cruz County, 2.58 mi WSW of Nogales to 2.35 mi WSW of Nogales
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.333, -110.969
Heavy rain on both sides of the International Border caused strong flows in Ephraim Wash. An unopened gate along the International Border fence collapsed sending an additional surge of water through Ephraim Wash which topped the Leyva Bridge and spilled onto Western Avenue in Nogales. Five people were rescued from a vehicle as they tried to flee the area. A total of 10 people from two homes were evacuated. The homes were flooded to a depth of three feet while 8 vehicles were damaged by flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 26, 20141 death · 1 event
- Hail in Nebraska, July 26, 2014$2.0 million · 1.75 in hail · 1 event
- Flash Flood and Flood in Kentucky, July 26 to 27, 2014$250,000 · 2 in hail · 40 events
- Damaging Winds in Illinois, July 26, 2014$152,000 · 52 kt wind · 16 events
- Dust Storm and Damaging Winds in Arizona, July 26 to 27, 2014$160,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in South Dakota, July 26, 2014$45,000 · 2.75 in hail · 22 events
- Excessive Heat in Missouri, July 26, 20145 injured · 6 events
- Hail and Damaging Wind in Wisconsin, July 26 to 27, 2014$52,000 · 2.25 in hail · 3 events
- Hail in Ohio, July 26, 20142.5 in hail · 11 events
- Hail and Damaging Wind in Minnesota, July 26, 20141.75 in hail · 11 events
- Flash Flooding in California, July 26 to 28, 2014$14,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 26, 20144.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538168, 538169, 538170, 538205, 538211.